Inhalant abuse may be more common than parents think. In fact, according to the National Institute on Drug Abuse, more than 17 percent of 8th graders have tried inhalants. If you suspect your child might be putting herself at risk by abusing inhalants, you'll have to take action quickly. By breathing in inhalants your child is at risk for a variety of health problems and risks including brain damage, liver damage, kidney damage, breathing difficulties, even death.
Signs and Symptoms That Your Child is Abusing Inhalants
Symptoms and clues that your child is using inhalants aren't always apparent, but be aware of any household items that go missing, as well as any stains on your child's clothes, face and hands. Also look for rags, clothing or towels that smell like chemicals, chemical odors coming from your child's body or breath, or rashes and sores around your child's mouth. Red or runny eyes or a runny nose are also possible signs that a child is breathing inhalants. Paraphernalia inhalant abusers use to help them get high could include plastic and paper bags, as well as balloons.
A child who is abusing inhalants may behave much like a person who has been drinking. Be aware if your child appears dazed, confused, dizzy, cranky, overexcited, lethargic, nervous, or acts out of character. Children who abuse inhalants may also have slurred speech and lack coordination.